Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 89, NWS Wichita, KS

May 5, 2001Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2001, 6:28 PM CDT for Sedgwick County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 5, 2001, 6:28 PM CDT (23:28 UTC)
Expired
May 5, 2001, 7:00 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:32 PM CDTHail 0.75Garden Plain, KSKSNW Channel 3.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 052328
SVRICT
KSC173-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT SAT MAY 5 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 700 PM CDT.

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GARDEN PLAIN...OR ABOUT 18 MILES WEST OF
  DOWNTOWN WICHITA...MOVING NORTH AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 700 PM CDT...
  ANDALE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR 
WESTERN SEDGWICK COUNTY UNTIL 700 PM CDT.

LAT...LON 3762 9772 3765 9755 3785 9762 3767 9771

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:00 PM CDT, 28 minutes earlier.

Area forecast discussion, May 5, 6:00 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT SAT MAY 5 2001

...MESOSCALE UPDATE...

SEVERE WEATHER THREAT INCREASING EARLY THIS EVENING.  COOLING
ALOFT...WITH LOW-LEVEL MOISTURE ADVECTION...SHOULD INCREASE CAPE
VALUES TO ABOVE 2000 J/KG.  RUC SHOWS IMPROVING LOW-LEVEL WIND
PROFILE FOR ROTATING STORMS OVER THE NEXT 1-2 HOURS...SEEING HIGHER
TORNADO THREAT FOR NEXT SEVERAL HOURS OVER SOUTH CENTRAL KANSAS.
LATER TONIGHT...MAY SEE EVENTUAL SQUALL LINE DEVELOPMENT GIVEN
COOLER TEMPERATURES MOVING OVER DRYLINE.

WOLF

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:49 PM CDTSevere Thunderstorm WarningICTSumner41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.